A medical expert, Dr. Fred Unuigbokha, says that the abuse of paracetamol can damage the liver and lead to hepatitis, a condition that has...
A medical expert, Dr. Fred Unuigbokha, says that the abuse of paracetamol can damage the liver and lead to hepatitis, a condition that has to do with the inflammation of the liver.
The resident medical practitioner said this on Thursday while speaking on Nigerian Info 99.3 FM Morning Crossfire show.
Speaking on the rate of hepatitis in Nigeria, the doctor said that acetaminophen, popularly known as paracetamol, can be dangerous to the liver when it is used “beyond a certain dose.”
Unuigbokha warned that chronic use of the painkiller can lead to the untoward outcome.
“You could take a very high dose acutely and have a problem with your liver, most especially if your liver already has a problem before.
“So you can take this high dose that other people have been taking and are getting away with and you might not get away with it,” he said.
He further explained that paracetamol could damage the liver without any visible effects, but with the presence of other factors, the effects may lead to hepatitis.
Drugs like paracetamol are part of the non-infective causes of hepatitis. Alcohol is also one of the non-infective causes of the condition, according to the physician.
The doctor further warned that people should desist from taking medications indiscriminately simply because they have access to the drugs.
“People actually do not know that they do not just wake up and put any drug into their mouths because they have access to it.
“This is why we are vying for drug regulation. People do not know that paracetamol is a drug that can actually damage your liver,” Dr. Unuigbokhai said.
About Article Author